Medication Overuse Headaches

Could some of your pain be medication overuse headaches?
Could some of your pain be medication overuse headaches?

When I was experiencing chronic migraines, I was doing everything wrong. I didn’t know it at the time, or I could have changed things and perhaps had a better experience. One thing I did wrong was not taking migraine medication at the onset of the migraine. I wasn’t that fond of taking it, and it was pricey, so I would postpone taking it until I was positive I had a migraine. I later learned that they were most effective when taken at the first sign of a migraine. Why hadn’t anyone told me? The other thing I was doing wrong was taking too much medication – although who could blame me? When you have a migraine every day, you want them to just go away. It turns out that too much medication resulted in what was once referred to as “rebound headaches” but is now called “medication overuse headaches.”

What is Medication Overuse Headache?

Medication overuse headache, or MOH, can occur for anyone experiencing more than 8 migraine attacks per month. A lot of people with chronic migraines, perhaps as many as 80 percent, also have medication overuse headaches. The theory for why MOH occurs is that your body gets used to the medication and when it’s not there, it’s going to give you another headache.

Many of the drugs you might take for your migraine are implicated in MOH including opiods; combination analgesics that contain opiods, barbiturates and/or caffeine; acetaminophen, aspirin, and NSAIDs; and, abortives such as triptans and ergots.

There are a number of reasons for the occurrence of MOH:

  1. Taking medication for migraines more than 8 times in a month.
  2. Taking more than the recommended dose.
  3. Forgetting that you took a pill, and taking another one.
  4. Vomiting and then taking another pill because you assume that you lost it.

Consequences of Medication Overuse Headache

Taking too much medication can put you into a vicious cycle of MOH and migraines that can be difficult to get out of. It can be a horrible cycle that some people cannot get out of. The overuse of medication is also considered a risk factor for the progression from episodic to chronic migraines.

If you’re at the point of taking medication more than 8-14 days each month, you’re at risk for MOH. You really need to get a handle on your migraines and your life to stop or prevent this.

Thanks for stopping by! 

Follow my blog with Bloglovin

Follow me

Barbara

I'm now an author and publisher. I write a blog over at BarbaraMcNeely.com. And I have a book published - “Lessons of an Opening Heart."
Follow me

Latest posts by Barbara (see all)

Leave a Reply

Your email address will not be published. Required fields are marked *